‘Last time I think it made me crazy,’ I said as I sat in front of the GP with the left sleeve of my jumper rolled up to my shoulder. ‘Are you sure I should have it again?’
This was about as far as the ‘discussion’ with my GP went when having my implant removed and re-inserted. His stifled laughter was enough to convince my 22-year-old self to lay down and let the hairpin sized stick be removed and shoved back into the skin under my arm.
The months that followed were hell.
It was like a rain cloud had been cast over my life. Most days were spent crying, forcing myself to get out of bed. Making conversation with people was impossible and panic attacks were part of the daily routine.
I pride myself on being a very active and hard working person, I love nothing more than waking up early, I like the company of others and love socialising (ok, starting to sound like my cv now) which is why this behaviour was so alien to me. I couldn’t tell people what was wrong as I didn’t really know. It was just like happiness had been sucked out from inside me by a Dyson.
I blamed myself for the way I was feeling, I blamed my genes (there is a history of mental illness in my family), I blamed the two-stone I had gained in weight (also a side effect), I blamed my job. So I took extreme measures: moved away from home, started a uni course I was no good at (quit after six months). All in order to sort myself out and get back to who I was.
It wasn’t until late last year that I started to connect the dots. My implant was running out (again) and my emotions were all over the shop. I traced back these periods of low mood, linking it with the times I first went on the pill and got my first and second implant.
Earlier this week the Guardian posted an article ‘The pill is linked to depression’ confirming what I’d always thought to be true. I urge any woman on contraception to read this article (linked below) and consider the effects these hormones are having on you and your life.
Now I’ve the copper IUD which is a hormone-free option. However, this hasn’t come without its problems: terrible bloating, having a ridiculously heavy period every other week and incredible pain in my lower abs on occasion. I’ve been told it will take six months to calm down, so I guess I will just have to pop on another baggy t-shirt and wait and see.
I can only hope the medical community will start taking women seriously. I’m not even going to begin to mention what happened when men trialled the contraceptive pill. That’s a story for another day.
Until next time, peace and kisses